When children get sick, parents and caregivers want to make sure they feel better, so they often reach for the cough syrup or pain killers without being conscious enough of just how much a little one should have.
Dr. Carol DesLauriers, director of the Illinois Poison Center, said that in 2015, there were more than 8,300 cases of medication error in the state - most in children younger than five. She said liquid medications that are given to infants and toddlers are often the problem.
"The prescription label refers to a unit that's different than a syringe," DesLauriers explained. "For example, the label may say 'give one teaspoon,' and the oral syringe may only have milliliters. And a parent may not know how many milliliters are in a teaspoon."
A new study published in Pediatrics looked at medications given to more than 2,000 children under age eight, and found 84 percent of caregivers made one or more significant dosing errors. More errors were made with measuring spoons and with dosing cups than with syringes.
DesLauriers said there's a push by the Food and Drug Administration to require manufacturers to put dosage instructions in milliliters only. She said with some medications, giving just a little bit too much can cause serious health issues.
"Even something as simple as over-the-counter acetaminophen, which is used for pain and fever," DesLauriers said, "giving a little bit extra - especially if it's many times over the course of a few days if a child is sick - that can add up and cause real problems."
DesLauriers advised parents to make sure a dosing syringe is included when picking up liquid medications at the pharmacy, and write clear instructions on medication bottles if someone else will be giving it to the child. She also urged caregivers to never, ever use teaspoons and tablespoons to administer medications.
Additional information is available at illinoispoisoncenter.org.